Arizona, 2015Damaging Winds in Arizona, September 14, 2015
September 14, 2015 · NWS PSR · 5 events in 1 county or zone
Southwest flow aloft was present across south central Arizona on September 14th, but disturbances in the flow acted upon significant amounts of late summer monsoon moisture and produced isolated to scattered thunderstorms during the evening hours. Some of the storms affected the greater Phoenix metropolitan area, and the stronger storms generated gusty and damaging winds that were sufficient to…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwest flow aloft was present across south central Arizona on September 14th, but disturbances in the flow acted upon significant amounts of late summer monsoon moisture and produced isolated to scattered thunderstorms during the evening hours. Some of the storms affected the greater Phoenix metropolitan area, and the stronger storms generated gusty and damaging winds that were sufficient to blow down numerous trees as well as cause roof damage at Phoenix Sky Harbor International Airport. Wind gusts were measured to nearly 60 mph at both Scottsdale airport and Phoenix Sky Harbor airport. No injuries resulted from the damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 14, 3:26 PM MST, 3 hours 34 minutes earlier.
Area forecast discussion, Sep 14, 3:26 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
326 PM MST MON SEP 14 2015
.SYNOPSIS...
PACIFIC WEATHER DISTURBANCES MOVING THROUGH THE WESTERN STATES WILL
KEEP STORM CHANCES GOING THROUGH TUESDAY...TRENDING DOWN
WEDNESDAY. DRY AIR OVERSPREADS THE REGION BY THURSDAY. TEMPERATURES
WILL DROP SEVERAL DEGREES BELOW NORMAL BEFORE WARMING A FEW DEGREES
DURING THE LATTER HALF OF THE WEEK.
&&
.DISCUSSION...
REST OF TODAY AND TONIGHT...
CAPE TURNED OUT TO BE QUITE A BIT FURTHER WEST THAN PREVIOUSLY
THOUGHT AS STORM DEVELOPMENT HAS TAKEN PLACE EARLY THIS AFTERNOON
OVER PORTIONS OF IMPERIAL AND EASTERN RIVERSIDE COUNTIES. AS OF THIS
WRITING...EARLY STAGE STORM DEVELOPMENT HAS BEGUN OVER WESTERN
MARICOPA COUNTY. VISIBLE SATELLITE IMAGERY SUGGESTS DRY ADVECTION
MAY BE UNDERWAY OVER SOUTHERN YUMA AND SOUTHEAST IMPERIAL COUNTY.
DURING THE REST OF TODAY INTO THIS EVENING THE MODELS INDICATE THAT
TREND CONTINUING NORTH AND EASTWARD. THIS SHOULD HELP KEEP STORM
ACTIVITY OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA
ISOLATED...BUT STRONG...IN NATURE. OF NOTE...ONLY THE PAST 2-3 RUNS
OF THE HRRR HAVE BEEN DEPICTING QPF OVER SOUTHEAST CALIFORNIA.
MEANWHILE...MOST OF SOUTH- CENTRAL ARIZONA RETAINS DEEP MOISTURE
THROUGH THE EVENING. ANTICIPATE AT LEAST ISOLATED STORM DEVELOPMENT
OVER WESTERN MARICOPA AND NORTHERN PINAL COUNTIES. WITH SOUTHWESTERLY
STEERING FLOW OF 25-30 KNOTS THESE STORMS WILL ADVECT NORTHEASTWARD
QUITE POSSIBLY AFFECTING PORTIONS OF METRO PHOENIX. STORMS THAT
MANAGE TO FORM WILL BE LINGER LIVED BUT LESS LIKELY TO PRODUCE STRONG
DOWNDRAFTS THAN STORMS FROM YESTERDAY. HI- RES MODELS HAVE INDICATED
ONLY ISOLATED ACTIVITY AT BEST THIS AFTERNOON AND EVENING. PRECIP
CHANCES CONTINUE OVERNIGHT OVER SOUTH- CENTRAL ARIZONA AS A WEAKENING
SHORT WAVE/VORT MAX MOVES ACROSS...THOUGH MOISTURE WILL NOT BE AS
GOOD AND BOUNDARY LAYERS SHOULD BE MORE STABLE.
TUESDAY THROUGH THURSDAY...
ON TUESDAY ANOTHER WAVE MOVES THROUGH SOUTHERN CALIFORNIA AND THE
GREAT BASIN...BRUSHING OUR FORECAST AREA. OUR CWA REMAINS ON THE
ANTICYCLONIC SIDE OF THE JET AXIS FOR THE MOST PART.
ACCORDINGLY NOT MUCH IN THE WAY OF DYNAMICAL ASSISTANCE FOR PRECIP
PRODUCTION...THOUGH THERE MAY BE SOME SPOTTY UPPER DIVERGENCE.
ALSO...THE TEMPERATURES ALOFT WILL STILL BE FAIRLY WARM. SO MODEL
CAPE IS FAIRLY UNDER-WHELMING BUT ENOUGH MOISTURE LINGERS FOR AT
LEAST A SLIGHT CHANCE OF PRECIP. IN FACT...THERE WILL BE SOME
MOISTURE REPLENISHMENT AS SOME LOWER LEVEL MOISTURE FROM THE EAST
PACIFIC IS ADVECTED IN. IN FACT SOME MODELS DEPICT QPF OVER
SOUTHEAST CALIFORNIA DESPITE THE SHALLOW NATURE OF IT...SATURATED
LAYERS BARELY REACHING THE FREEZING LEVEL...AND NO CAPE. YET ANOTHER
WAVE COMES THROUGH ON WEDNESDAY BUT IT IS EVEN A LITTLE BIT FURTHER
REMOVED FROM OUR AREA AND THERE LOOKS TO BE LESS MOISTURE TO WORK
WITH. SO POPS TREND DOWN FURTHER WITH ONLY A SMALL PORTION OF THE
FORECAST AREA WITH SLIGHT CHANCE POPS. POPS GO AWAY ALTOGETHER
THURSDAY AS DRY ADVECTION OVERSPREADS THE FORECAST AREA. WITH
TROUGHING OVER THE WESTERN STATES...TEMPS WILL BE NICELY BELOW
NORMAL BUT FAR FROM CHILLY.
FRIDAY INTO THE COMING WEEKEND... FLOW ALOFT WILL GENERALLY MAINTAIN
SOME WESTERLY INFLUENCE AS TROUGHING REMAINS OVER THE NORTHERN TIER
OF THE COUNTRY AND THE OCCASIONAL SHORTWAVE DIGS DEEPER INTO THE
GREAT BASIN. SKIES WILL REMAIN MOSTLY CLEAR WITH MILD AND PLEASANT
MID-SEPTEMBER TEMPERATURES. MEDIUM RANGE MODELS POINT TO AN WESTWARD
EXPANSION OF THE UPPER RIDGE BACK ACROSS OLD MEXICO AND A
REINTRODUCTION OF DEEPER MONSOONAL FLOW AND RELATED MOISTURE BACK
INTO OUR AREA FROM THE SOUTH LATE SATURDAY...POSSIBLY SUNDAY.
INCREASING CLOUD COVER AND COOLER TEMPERATURES COULD RESULT...AND
PRECIP CHANCES COULD RETURN TO AT LEAST FOR THE HIGHER TERRAIN.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
LOWER CONFIDENCE ON THUNDERSTORM FORMATION AND COVERAGE
TODAY...HOWEVER PRIMARY INDICATIONS SUGGEST EARLIER DEVELOPMENT AND
MUCH BRIEFER IMPACTS VERSUS SUNDAY. HAVE CARRIED VCTS MENTION AROUND
THE 00Z TIME FRAME...HOWEVER COVERAGE MAY BE SO ISOLATED THAT
IMPACTS ARE VERY FEW. OTHERWISE...SFC WINDS WILL GRADUALLY VEER TO A
SWLY DIRECTION...WITH POSSIBLY SOME HIGHER GUSTS LATE IN THE
AFTERNOON. MODELS ALSO HINT AT LOWER CLOUD DECKS AROUND 5K FT
TUESDAY MORNING...THOUGH HAVE ONLY INCLUDED A SCT MENTION IN THIS
TAF PACKAGE.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...
PRIMARY AVIATION IMPACT WILL BE AN INCREASE IN SFC WINDS LATE THIS
AFTERNOON AND EVENING. SOUTHERLY WINDS WILL PREVAIL AT KBLH WITH A
FEW GUSTS UP TO 25KT...THEN WEAKENING LATER THIS EVENING. CONFIDENCE
IS GOOD THAT MUCH STRONGER WESTERLY GUSTS 30-35 KT ARE LIKELY AT
KIPL THIS EVENING...GENERALLY SUBSIDING AFTER 06Z TUESDAY. THIS MAY
ALSO LOFT BLOWING DUST REDUCING VISIBILITIES INTO THE MVFR CATEGORY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
VERY TRANQUIL WEATHER CONDITIONS DURING THE END OF THIS WEEK INTO
EARLY NEXT WEEK...WITH ONLY SLIGHT CHANCES FOR RAINFALL ARRIVING
NEXT MONDAY. DESPITE THE DRY WEATHER...HUMIDITY LEVELS WILL REMAIN
SOMEWHAT ELEVATED WITH AFTERNOON READINGS ONLY FALLING INTO A 15 TO
30 PERCENT RANGE. OVERNIGHT RECOVERY WILL BE GOOD TO EXCELLENT. WIND
SPEEDS WILL BE VERY MANAGEABLE WITH ONLY MODEST AFTERNOON UPSLOPE
GUSTINESS TRENDING FROM A WESTERLY DIRECTION AND LIGHT DRAINAGE
WINDS OVERNIGHT.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ACCORDING TO STANDARD PROCEDURES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...BLOWING DUST ADVISORY UNTIL 4 PM PDT THIS AFTERNOON FOR CAZ032.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...AJ/NOLTE
AVIATION...MO
FIRE WEATHER...MO
In the hours before
Special weather statement, Sep 14, 4:49 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
449 PM PDT MON SEP 14 2015
CAZ032-150045-
RIVERSIDE COUNTY/EASTERN DESERTS CA-
449 PM PDT MON SEP 14 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL RIVERSIDE COUNTY
UNTIL 545 PM PDT
AT 448 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF DESERT CENTER...MOVING NORTH AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THE
STORM MAY ALSO GENERATE DENSE BLOWING DUST AFFECTING MOTORISTS ON
INTERSTATE 10 EAST OF DESERT CENTER...AND POSSIBLY ALONG HIGHWAY 177
NORTH OF DESERT CENTER. SMALL HAIL MAY ALSO BE POSSIBLE.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL RIVERSIDE
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3345 11515 3346 11542 3400 11527 3399 11497
TIME...MOT...LOC 2348Z 194DEG 26KT 3374 11525
CB
Thunderstorm Wind, Maricopa
- When
- September 14, 7:00 PM MST to 7:10 PM MST
- Where
- Maricopa County, 0.9 mi NE of (Phx)sky Harbor Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 33.440, -112.010
Scattered thunderstorms developed across the greater Phoenix metropolitan area during the evening hours on September 14th, and due to elevated upper level wind fields as well as moisture and instability values, the stronger storms produced gusty and damaging microburst winds which hit Phoenix Sky Harbor International Airport. At around 1900MST, gusty winds estimated to be as high as 70 mph damaged the roof at Terminal 2 near gate 11. The damage was reported by a state official. In addition, the winds blew debris upon the concourse between gate 11 and gate 17.
Thunderstorm Wind, Maricopa
- When
- September 14, 7:20 PM MST to 7:30 PM MST
- Where
- Maricopa County, 2.37 mi NNE of Phoenix
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 33.510, -112.050
Scattered thunderstorms affected the greater Phoenix metropolitan area during the evening hours on September 14th, and due to elevated moisture, instability, and wind fields, some of the stronger storms produced gusty and damaging outflow winds in excess of 60 mph. According to a local broadcast media report, gusty winds estimated to be at least 65 mph blew down a large palm tree with a diameter of 2 feet. The palm tree then fell upon a parked car. No injuries were reported. The tree fell in central Phoenix near the intersection of Camelback Road and 16th Street. Additionally and at about the same time, a trained spotter 2 miles northeast of downtown Phoenix reported that gusty winds blew off an awning.
Thunderstorm Wind, Maricopa
- When
- September 14, 7:20 PM MST to 7:25 PM MST
- Where
- Maricopa County, 1.34 mi ENE of Phoenix
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 33.490, -112.050
Scattered thunderstorms developed across the greater Phoenix metropolitan area during the evening hours, and due to elevated moisture, instability and wind fields the stronger storms produced damaging outflow winds of at least 60 mph. Some of the winds produced damage in downtown Phoenix including the Arizona State Fairgrounds. According to a local broadcast media report, at 1925MST damaging winds blew down 7 power poles near 16th Street and Indian School Road, about 3 miles east of the fairgounds. Associated power lines then fell down and landed on a passing vehicle. Fortunately, no injuries were reported.
Thunderstorm Wind, Maricopa
- When
- September 14, 7:38 PM MST
- Where
- Maricopa County, 0.58 mi E of Scottsdale Muni
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.620, -111.910
Scattered thunderstorms affected the greater Phoenix metropolitan area during the evening hours on September 14th, and some of them affected the community of Scottsdale. At 1938MST, the official ASOS weather station at Scottsdale airport measured a wind gust to 59 mph.
Thunderstorm Wind, Maricopa
- When
- September 14, 7:40 PM MST
- Where
- Maricopa County, 3.52 mi WNW of Scottsdale Muni
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 33.630, -111.980
Thunderstorms developed across the northern portion of the greater Phoenix metropolitan area during the evening hours on September 14th, and some of the stronger storms generated gusty and damaging outflow winds in excess of 60 mph. According to a trained weather spotter located 3 miles south of the Desert Ridge Marketplace, gusty winds estimated to be nearly 65 mph blew down trees along Tatum Boulevard between Greenway and Cactus Roads. The trees had diameters of about 12 inches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Utah, September 14, 201520 deaths · 3 injured · $750,000 · 2 events
- Flash Flood in Arizona, September 14, 20151 death · $500,000 · 1 event
- Flash Flood in Hawaii, September 14, 20151 death · 1 event
- Damaging Wind in California, September 14, 2015$1.2 million · 52 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, September 14 to 16, 201512 events
- Heavy Rain in Florida, September 14 to 15, 20152 events
- High Wind in Kansas, September 14, 201552 kt wind · 1 event
- Hail in Nebraska, September 14, 20151 in hail · 1 event
- Waterspout in Gulf of Mexico, September 14, 20151 event
- Funnel Cloud in Florida, September 14, 20151 event
- Damaging Wind in Arizona, September 14, 2015$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597482, 597502, 597509, 597480, 597516.